Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 370, NWS Sioux Falls, SD

August 28, 2002Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2002, 5:01 PM CDT for Beadle County, South Dakota. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2002, 5:01 PM CDT (22:01 UTC)
Expired
Aug 28, 2002, 5:30 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:02 PM CDTHail 0.75Huron, SD
Aug 28, 5:05 PM CDTHail 1(Hon)Huron Arpt, SD
Aug 28, 5:11 PM CDTThunderstorm Wind 69 EHuron, SDThunderstorm winds destroyed a car wash, blew the roof off a recreation center and bowling alley with resulting damage to the inside, and damaged an apartment building and former restaurant. The winds also caused tree damage, including large trees blown down,
Aug 28, 5:14 PM CDTHail 0.88Huron, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WUUS53 KFSD 282201
SVRFSD
SDC005-282230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 PM CDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 530 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER HURON...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL BEADLE COUNTY THROUGH 530 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4426 9834 4426 9809 4459 9806 4458 9838

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:55 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 28, 3:55 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT WED AUG 28 2002

ENCOUNTERING THE SAME PROBLEMS LATE THIS AFTN AND ERLY EVE AS WE DID
YDAY. SFC RIDGING CONTS TO NUDGE INTO THE SE PART OF THE FSD CWA FM
HIGH PRES OVR THE GRTLKS. THEREFORE...NOT A LOT TO FOCUS ON IN THE
LOWER LEVELS AND WITH LITTLE IN THE WAY OF SHORTWVS ALOFT...NOT A
LOT OF FOCUS UP THERE EITHER. BUT WHAT WE DO HAVE IS A HIGH AMNT OF
DEEP MSTR AS EVIDENCED BY THIS MRNGS AREA SNDGS...AND NO CAPPING
PRESENT. WITH THE RELATIVELY COOL AIR ALOFT...+4 TO +6C AT 7H AND
-13C AT 5H AND HIGH AMNT OF MSTR...CONVECTIVE TEMPS ARE PRETY LOW IN
THE LOWER 80S. SO AIRMASS TS DEVELOPS...THEN DISSIPATES WITH THE HTG
ARND SUNSET. IN ADDN...ANY ONE OF THESE SMALL CELLS COULD PRODUCE A
GOOD 2 INCHES OF RAIN WITH ITS LITTLE OR NO MOVEMENT...WITH VERY WK
WIND SHEAR ONCE AGAIN PREVAILING. ATTM...IT APPEARS THAT THE MAIN
FOCUS OF ACTIVITY ONCE AGAIN APPEARS TO BE WHERE ANY TS DIED OFF
EARLIER TDAY...WHICH IS ARND ERN NEB UP TO KSUX...AND UP IN THE NWRN
PART OF THE CWA. IN ADDN...UPSLOPE ENHANCED BUFFALO RIDGE TS IS ALSO
GETTING GOING. SO THESE THREE AREAS MAY RECEIVE SOME TS ACTIVITY
WHICH IS MORE THAN ISOLD ERLY THIS EVE. FAIR AMNT OF PATCHY FOG
ARND LAST NIGHT AND WITH THE LIGHT S TO SE SFC FLOW CONTINUING TNGT
AND HIGH LOW LVL DEW PTS...REALLY CANNOT RULE OUT AGAIN SO WORDED
ACCORDINGLY.

ON THURSDAY...SAME SETUP AGAIN...EXCEPT THERE IS A LITTLE MORE
VEERING IN THE MESOETA SNDGS PROVIDING SOME DIR SHEAR...BUT AGAIN
VERY LIGHT SPEED SHEAR. THEREFORE EXPECT ANY TS ACTIVITY TO BUILD IN
THE LATE AFTN OR ERLY EVENING THEN DISSIPATE. PWATS REMAIN HIGH
THURSDAY...BASICALLY LIKE TDAY IN THE 1.25 TO 1.5 INCH RANGE SO ANY
RAIN FM THESE SLOW MOVERS COULD BE HEAVY.

WELL ADVERTISED MID LVL SHORTWV THEN MOVES INTO THE CWA ON FRIDAY.
THE ETA HAS FINALLY PICKED UP SOME RAIN WITH IT WITH THE INCREASING
LOW LVL JET AND OVERALL SPEED SHEAR INCREASES. WITH THE RELATIVELY
COOL AIR HANGING ARND ALOFT...WILL NEED TO WATCH THIS FOR ANY SVR TS
POTENTIAL DURING THE DAY AND EARLY EVE. THIS SYSTEM QUICKLY DEPARTS
FRI NIGHT AND MAINLY ONLY AFFECTS THE ERN CWA DURING THIS PD.

THE EXTENDED IS A MESS. THE 00Z MODELS LAST NIGHT BASICALLY PRINTED
A PICTURE OF WARM AND HUMID AIR THRU THE FIRST HALF OF NEXT WEEK...
WITH A ZONAL TO SW FLOW ALOFT. HOWEVER THE 12Z AVN CAME OUT VERY
DIFFERENT WITH MORE OF A COOLER PATTERN AND A NW FLOW ALOFT. THIS
COULD HAVE BEEN IGNORED...HOWEVER THE 84HR ETA IS NEARLY IDENTICAL
WITH THE 12Z 84HR AVN AT 7H AND 5H. IN FACT...THE 00Z RUN FROM
MONDAY NIGHT DID SHOW A COOLER NW FLOW ALOFT ERLY NEXT WEEK...SO AM
THINKING THE 00Z MODELS FM LAST NIGHT MAY NOT BE CORRECT. FM THE 12Z
AVN/12Z ETA...ONE CAN SEE A FAIRLY POTENT WAVE MOVG DOWN SAT
NIGHT...WHICH IS IN MT SAT AFTN. THEN ANOTHER STRONGER WAVE MOVES
THRU SUN NIGHT...WHICH YOU CAN SEE ON BOTH MODELS IN BRITISH COL SAT
AFTN. THIS LEAVES A NW FLOW WITH COOLER 850MB TEMPS. 12Z AVN
CONTINUED TO SHOW ANOTHER WAVE MOVG THRU NEXT WED SO FOLLOWED.

.FSD...NONE
 31

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 5:28 PM CDTSevere Thunderstorm WarningFSDClay32 min
Aug 28, 5:30 PM CDTSevere Thunderstorm WarningFSDBeadle30 min
Aug 28, 5:41 PM CDTSevere Thunderstorm WarningFSDYankton34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.